excessive bleeding during period
15/06/2022 By AskAwayHealth

Excessive Bleeding After Emergency Birth Control

excessive bleeding during period

What does it mean if you have excessive bleeding after emergency birth control?

You’ve taken the birth control pill, then soon after, start with vaginal bleeding which doesn’t want to stop!

Or, you took the pill last month, and since you had a period, you’ve been spotting – should you be worried?

Let’s address the question in this article.

Introduction

You take the emergency birth control pill to avoid an unplanned pregnancy after unprotected sex. It is commonly available in two options:

  • First, we have the pill that contains Progesterone and works by delaying ovulation (some doctors believe it may prevent implantation, but limited studies agree with this). Ovulation delay or inhibition is the principal route.
    • Examples of the Progesterone (Levonorgestrel) method are – Postpill, Postinor, Levonelle, Plan B, Take Action and so on.
    • If you take the pill as soon as possible after sex, it is most effective. But you have up to 72 hours to take it – though it becomes less effective the longer you wait.
  • Ella is the second most popular method. It contains the chemical Ullipristal acetate and does not contain Progesterone. However, it acts on your body’s Progesterone receptors. This means it will cause similar effects to Progesterone and also delays ovulation.
    • Please watch here to learn more about Ella. It is also most effective if you take it as soon as possible after sex. However, it has an advantage over the Progesterone containing pill as it will still work up to 120 hours (5 days) after sex.
excessive bleeding

How the Emergency birth control pill affects menstrual bleeding

The pills alter your ovulation, fertility, and the tissue in the womb. They will also affect your bleeding or menstrual flow.

So what should you expect after taking the EC pill?

The most common side effects you may have are:

  • breast soreness or pain,
  • nausea/vomiting,
  • tiredness, diarrhoea,
  • vaginal bleeding unrelated to menses
  • and menstrual irregularities.

Now let’s talk about the menstrual irregularities. The term covers a wide range of bleeding changes that can happen.

For example, after taking the pill, you may experience your period at about the same time as usual.

In some ladies, though, their periods arrive a little earlier. For some others, it comes later than the expected date.

Please remember that if your period arrives later than 5-7 days after the expected date, you should do a pregnancy test.

Excessive bleeding after the birth control pill

 So that’s menstrual irregularities. But you can also have breakthrough bleeding or spotting or just about any other type of bleeding. We say this is bleeding unrelated to menses.

It may arrive as spotting, a little heavier, sometimes with clots or resembles a menstrual flow for a few days; a pregnancy test is negative – and it should usually settle after 5-7 days on average. 

So what should you do if you have a bleeding experience different to this? Watch here to learn how we address queries like these:

I have been bleeding for two weeks now after taking a post-pill; how can I stop it?

I took plan B 7 days later; I got my period, and now, it doesn’t wanna stop.

My girlfriend had her period two weeks after taking the pill, meaning she’s not pregnant, but she’s been spotting for a month now, and she’s getting frustrated. Is something wrong?

Young african girl looks worried about excessive bleeding after emergency birth control

These are NOT normal effects following the birth control pill:

  • Heavy vaginal bleeding
    • you determine this by a heavy blood flow, changing sanitary pads or tampons several times an hour, flooding, blood clots
  • Pain – pelvic pain – especially when the pain is getting worse
  • Vaginal discharge
  • Prolonged bleeding – when bleeding continues longer than 5-7 days

Does the birth control pill work at any time of the month?

You can take it any time in your cycle because, theoretically, except for the 1st three days of your cycle, you can fall pregnant – the UK FSRH says:

Pregnancy is extremely unlikely to occur as a result of UPSI (unprotected sexual intercourse) in the first 3 days of a natural menstrual cycle.2However, pregnancy is theoretically possible after UPSI on most days of the cycle.

Faculty of Sexual and Reproductive Health FSRH

Therefore the emergency contraception pill should be taken anytime after having sex during your cycle. Yes, the highest chance of falling pregnant is in your fertile window – 5 days leading up to ovulation and ovulation day.

However, sperm survival, and different ovulation days happening earlier than expected may allow pregnancy to happen outside the expected days – thus the reason for caution.

If you would like to chat with our doctors about concerns over your period or the birth control method, use the link here.

More Reading

 

Editing by AskAwayHealth Team

Disclaimer

All AskAwayHealth articles are written by practising  Medical Practitioners on a wide range of health care conditions to provide evidence-based guidance and to help promote quality health care. The advice in our material is not meant to replace the management of your specific condition by a qualified health care practitioner.
To discuss your condition, please contact a health practitioner or reach us directly.

Image Credits: Canva

Don't miss out!
Subscribe To Newsletter

Receive top health information tips, videos and our best guides on tackling health problems and more!

Invalid email address
Give it a try. You can unsubscribe at any time.